Colonic ischemia complicating immunotherapy with interleukin-2 and interferon-alpha

Joseph A. Sparano, J. P. Dutcher, R. Kaleya, G. Caliendo, J. Fiorito, S. Mitsudo, R. Shechner, Scott J. Boley, Rasim A. Gucalp, N. Ciobanu, K. Grima, P. H. Wiernik, Lawrence J. Brandt

Research output: Contribution to journalArticle

35 Citations (Scopus)

Abstract

Colonic ischemia (CI) is a rare complication of high-dose interleukin-2 (IL-2) immunotherapy. This complication occurred in three of 141 patients (2.1%) with metastatic cancer treated with high-dose IL-2 therapy; CI only developed in patients receiving interferon-alpha (IFN) with IL-2 (three of 21, 14%) compared with none of 120 in those patients receiving IL-2 alone (P equals 0.0009). Severe diarrhea (≥ 7 bowel movements/day) also was significantly more common in patients receiving IFN with IL-2 (six of 21, 29%) than in those receiving IL-2 alone (three of 120, 2.5%, P equals 0.001) and preceded the clinical diagnosis of CI in all three patients. Three of nine patients with severe diarrhea had CI. Hematochezia occurred in four patients, all of whom received IFN with IL-2; three had CI, and the other patient had nonspecific colitis. Differences in vasopressor use did not explain the increased risk of CI in patients receiving IFN; those receiving IFN with IL-2 required phenylephrine less often than patients receiving IL-2 alone (P equals 0.01). The administration of lymphokine-activated killer (LAK) cells had no significant effect on the incidence of CI, severe diarrhea, peritonitis, or vasopressor use; two of three patients with CI, however, had their ischemic episode within 24 hours after the last of three LAK cell infusions. In conclusion, CI is an unusual complication of high-dose IL-2 and IFN immunotherapy. In patients receiving such combination therapy, severe diarrhea is a risk factor for the subsequent occurrence of CI.

Original languageEnglish (US)
Pages (from-to)1538-1544
Number of pages7
JournalCancer
Volume68
Issue number7
StatePublished - 1991

Fingerprint

Interferon-alpha
Immunotherapy
Interleukin-2
Ischemia
Diarrhea
Lymphokine-Activated Killer Cells
Gastrointestinal Hemorrhage
Phenylephrine
Colitis
Peritonitis

ASJC Scopus subject areas

  • Cancer Research
  • Oncology

Cite this

Sparano, J. A., Dutcher, J. P., Kaleya, R., Caliendo, G., Fiorito, J., Mitsudo, S., ... Brandt, L. J. (1991). Colonic ischemia complicating immunotherapy with interleukin-2 and interferon-alpha. Cancer, 68(7), 1538-1544.

Colonic ischemia complicating immunotherapy with interleukin-2 and interferon-alpha. / Sparano, Joseph A.; Dutcher, J. P.; Kaleya, R.; Caliendo, G.; Fiorito, J.; Mitsudo, S.; Shechner, R.; Boley, Scott J.; Gucalp, Rasim A.; Ciobanu, N.; Grima, K.; Wiernik, P. H.; Brandt, Lawrence J.

In: Cancer, Vol. 68, No. 7, 1991, p. 1538-1544.

Research output: Contribution to journalArticle

Sparano, JA, Dutcher, JP, Kaleya, R, Caliendo, G, Fiorito, J, Mitsudo, S, Shechner, R, Boley, SJ, Gucalp, RA, Ciobanu, N, Grima, K, Wiernik, PH & Brandt, LJ 1991, 'Colonic ischemia complicating immunotherapy with interleukin-2 and interferon-alpha', Cancer, vol. 68, no. 7, pp. 1538-1544.
Sparano JA, Dutcher JP, Kaleya R, Caliendo G, Fiorito J, Mitsudo S et al. Colonic ischemia complicating immunotherapy with interleukin-2 and interferon-alpha. Cancer. 1991;68(7):1538-1544.
Sparano, Joseph A. ; Dutcher, J. P. ; Kaleya, R. ; Caliendo, G. ; Fiorito, J. ; Mitsudo, S. ; Shechner, R. ; Boley, Scott J. ; Gucalp, Rasim A. ; Ciobanu, N. ; Grima, K. ; Wiernik, P. H. ; Brandt, Lawrence J. / Colonic ischemia complicating immunotherapy with interleukin-2 and interferon-alpha. In: Cancer. 1991 ; Vol. 68, No. 7. pp. 1538-1544.
@article{ad66356f495242489b7ffb9046f5f8d6,
title = "Colonic ischemia complicating immunotherapy with interleukin-2 and interferon-alpha",
abstract = "Colonic ischemia (CI) is a rare complication of high-dose interleukin-2 (IL-2) immunotherapy. This complication occurred in three of 141 patients (2.1{\%}) with metastatic cancer treated with high-dose IL-2 therapy; CI only developed in patients receiving interferon-alpha (IFN) with IL-2 (three of 21, 14{\%}) compared with none of 120 in those patients receiving IL-2 alone (P equals 0.0009). Severe diarrhea (≥ 7 bowel movements/day) also was significantly more common in patients receiving IFN with IL-2 (six of 21, 29{\%}) than in those receiving IL-2 alone (three of 120, 2.5{\%}, P equals 0.001) and preceded the clinical diagnosis of CI in all three patients. Three of nine patients with severe diarrhea had CI. Hematochezia occurred in four patients, all of whom received IFN with IL-2; three had CI, and the other patient had nonspecific colitis. Differences in vasopressor use did not explain the increased risk of CI in patients receiving IFN; those receiving IFN with IL-2 required phenylephrine less often than patients receiving IL-2 alone (P equals 0.01). The administration of lymphokine-activated killer (LAK) cells had no significant effect on the incidence of CI, severe diarrhea, peritonitis, or vasopressor use; two of three patients with CI, however, had their ischemic episode within 24 hours after the last of three LAK cell infusions. In conclusion, CI is an unusual complication of high-dose IL-2 and IFN immunotherapy. In patients receiving such combination therapy, severe diarrhea is a risk factor for the subsequent occurrence of CI.",
author = "Sparano, {Joseph A.} and Dutcher, {J. P.} and R. Kaleya and G. Caliendo and J. Fiorito and S. Mitsudo and R. Shechner and Boley, {Scott J.} and Gucalp, {Rasim A.} and N. Ciobanu and K. Grima and Wiernik, {P. H.} and Brandt, {Lawrence J.}",
year = "1991",
language = "English (US)",
volume = "68",
pages = "1538--1544",
journal = "Cancer",
issn = "0008-543X",
publisher = "John Wiley and Sons Inc.",
number = "7",

}

TY - JOUR

T1 - Colonic ischemia complicating immunotherapy with interleukin-2 and interferon-alpha

AU - Sparano, Joseph A.

AU - Dutcher, J. P.

AU - Kaleya, R.

AU - Caliendo, G.

AU - Fiorito, J.

AU - Mitsudo, S.

AU - Shechner, R.

AU - Boley, Scott J.

AU - Gucalp, Rasim A.

AU - Ciobanu, N.

AU - Grima, K.

AU - Wiernik, P. H.

AU - Brandt, Lawrence J.

PY - 1991

Y1 - 1991

N2 - Colonic ischemia (CI) is a rare complication of high-dose interleukin-2 (IL-2) immunotherapy. This complication occurred in three of 141 patients (2.1%) with metastatic cancer treated with high-dose IL-2 therapy; CI only developed in patients receiving interferon-alpha (IFN) with IL-2 (three of 21, 14%) compared with none of 120 in those patients receiving IL-2 alone (P equals 0.0009). Severe diarrhea (≥ 7 bowel movements/day) also was significantly more common in patients receiving IFN with IL-2 (six of 21, 29%) than in those receiving IL-2 alone (three of 120, 2.5%, P equals 0.001) and preceded the clinical diagnosis of CI in all three patients. Three of nine patients with severe diarrhea had CI. Hematochezia occurred in four patients, all of whom received IFN with IL-2; three had CI, and the other patient had nonspecific colitis. Differences in vasopressor use did not explain the increased risk of CI in patients receiving IFN; those receiving IFN with IL-2 required phenylephrine less often than patients receiving IL-2 alone (P equals 0.01). The administration of lymphokine-activated killer (LAK) cells had no significant effect on the incidence of CI, severe diarrhea, peritonitis, or vasopressor use; two of three patients with CI, however, had their ischemic episode within 24 hours after the last of three LAK cell infusions. In conclusion, CI is an unusual complication of high-dose IL-2 and IFN immunotherapy. In patients receiving such combination therapy, severe diarrhea is a risk factor for the subsequent occurrence of CI.

AB - Colonic ischemia (CI) is a rare complication of high-dose interleukin-2 (IL-2) immunotherapy. This complication occurred in three of 141 patients (2.1%) with metastatic cancer treated with high-dose IL-2 therapy; CI only developed in patients receiving interferon-alpha (IFN) with IL-2 (three of 21, 14%) compared with none of 120 in those patients receiving IL-2 alone (P equals 0.0009). Severe diarrhea (≥ 7 bowel movements/day) also was significantly more common in patients receiving IFN with IL-2 (six of 21, 29%) than in those receiving IL-2 alone (three of 120, 2.5%, P equals 0.001) and preceded the clinical diagnosis of CI in all three patients. Three of nine patients with severe diarrhea had CI. Hematochezia occurred in four patients, all of whom received IFN with IL-2; three had CI, and the other patient had nonspecific colitis. Differences in vasopressor use did not explain the increased risk of CI in patients receiving IFN; those receiving IFN with IL-2 required phenylephrine less often than patients receiving IL-2 alone (P equals 0.01). The administration of lymphokine-activated killer (LAK) cells had no significant effect on the incidence of CI, severe diarrhea, peritonitis, or vasopressor use; two of three patients with CI, however, had their ischemic episode within 24 hours after the last of three LAK cell infusions. In conclusion, CI is an unusual complication of high-dose IL-2 and IFN immunotherapy. In patients receiving such combination therapy, severe diarrhea is a risk factor for the subsequent occurrence of CI.

UR - http://www.scopus.com/inward/record.url?scp=0026333153&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0026333153&partnerID=8YFLogxK

M3 - Article

C2 - 1893354

AN - SCOPUS:0026333153

VL - 68

SP - 1538

EP - 1544

JO - Cancer

JF - Cancer

SN - 0008-543X

IS - 7

ER -